Tumor Lysis Syndrome (TLS)
Due to the metabolic consequences of spontaneous or treatment-related tumor necrosis.
Usually many tumor cells die almost immediately after chemotherapy and release their contents into the circulation.
Leukemia cells can be exquisitely sensitive to chemotherapy (such as steroids) and rapid necrosis of tumor cells can be seen in response to beginning treatment.
As these cells die, they release their intracellular components into the circulation - increasing the plasma levels of:
- Potassium (hyperkalemia)
- Uric acid (hyperuricemia)
- Phosphate (hyperphosphatemia)
The blood level of calcium is decreased (Hypocalcemia). This is secondary to calcium phosphate formation from the high phosphate levels.
This metabolic derangement can be severe and lead to death (usually due to arrhythmias secondarily to hyperkalemia).
TLS Risk Factors:
- Occurs usually 12 to 72 hours after chemotherapy has been given.
- Occurs in tumors where there are many cancer cells that are very sensitive to chemotherapy. Most commonly seen in:
- Lymphoblastic lymphoma
- Burkitt's lymphoma
- T cell ALL with very high high white cell count (hyperleukocytosis) and extensive extramedullary disease.
The risk of TLS is highest once the child begins chemotherapy - but cases can occur spontaneously or when children are being transported to the hospital. Steroids given for airway issues may tip the child into TLS and should be avoided.
Associated medical problems:
Breakdown products from the dead cells can result in:
- Due to very high potassium levels.
- Uric acid crystals precipitate in the collecting ducts of the renal tubules.
- Very high phosphate levels - this is exacerbated by a metabolic acidosis which causes a shift of intracellular phosphate into extracellular spaces. Calcium phosphate also is precipitated into the renal tubules.
- Recognition of patients at high risk
- Close monitoring of serum electrolytes, serum PH, renal function, cardiac rhythm. Sometimes this is done in an ICU (frequent blood work - every 4 hours).
- Management of hyperkalemia (to shift potassium quickly into cells).
- Insulin & glucose
- Calcium gluconate if arrhythmia is seen (to stabilize the rhythm).
- Intervention with:
- Hyperhydration (2x maintenance therapy to maintain urine output of 3 ml/kg/hour if possible) - increases urinary outflow and GFR
- reduction of uric acid with allopurinol or urate oxidase.
- If these measures fail and oliguria is persistent then hemodialysis